Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Gaylord, MI

July 21, 2002Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 2002, 8:30 PM EDT for Mackinac County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 8:30 PM EDT (00:30 UTC)
Expired
Jul 21, 2002, 9:30 PM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 122 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 7:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2934 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS53 KAPX 220030
SVRAPN
MIC097-220130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
830 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 930 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 24 MILES SOUTH OF PARADISE 
  TO 26 MILES WEST OF MACKINAW CITY...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ALLENVILLE AROUND 845 PM EDT
  EVERGREEN SHORES AROUND 850 PM EDT
  ST. IGNACE AROUND 855 PM EDT
  HESSEL AROUND 910 PM EDT
  CEDARVILLE AROUND 910 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4595 8414 4573 8439 4573 8449 4583 8459
          4587 8479 4602 8503 4610 8529 4622 8526
          4625 8513 4616 8513 4615 8439 4608 8437

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 4:10 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SUN JUL 21 2002

FORECAST CONCERNS ARE WITH CONVECTIVE RE-DEVELOPMENT OVERNIGHT AND
HEAVY RAINFALL/FLOODING POTENTIAL.

SURFACE ANALYSIS INDICATING LOW PRESSURE OVER ONTARIO WITH A WARM
FRONT NOW NORTH OF THE GREAT LAKES. OVERNIGHT MCS THAT FORMED ON TOP
OF NORTHERN MICHIGAN...JUST NORTH OF ADVANCING WARM
FRONT...CONTINUES TO PUSH OF QUICKLY TO THE E/SE. SECONDARY AREA OF
SHOWERS/TSTMS THAT MAY HAVE FORMED ALONG OUTFLOW BOUNDARY OR
MOISTURE BOUNDARY AND MOVED ALONG THE M-32 CORRIDOR ALSO EXITING THE
REGION.

12Z UPPER AIR ANALYSIS INDICATING WEAK MID LEVEL RIDGE AXIS IN
WISCONSIN AND WESTERN MID LEVEL FLOW ACROSS THE CWA. 700 MB CHART
REVEALING +12C OR GREATER TEMPS (POSSIBLE MID LEVEL CAP) FROM
WISCONSIN BACK INTO THE CENTRAL PLAINS...AND UPSTREAM CONVECTION
FORMING ON THE PERIPHERY OF CAP AND RIDING OVER THE WEAK RIDGE. 850
MB CHART SHOWING +22C AND GREATER TEMPS ACROSS THE SAME REGION...AND
AROUND 40 KNOT SW WINDS FROM MPX TO APX. 500 MB CHART AND WATER
VAPOR IMAGERY INDICATING CONVECTIVELY INDUCED VORTICITY CENTER FROM
OVERNIGHT MCS CONTINUING TO MOVE OFF TO THE EAST OF LAKE
HURON...WHILE SECOND WELL DEFINED VORTICITY CENTER APPROACHING LAKE
WINNIPEG (AS OF 19Z).

TONIGHT...WEAK MID AND UPPER LEVEL RIDGING WILL SLIDE ACROSS THE CWA
EARLY THIS EVENING WITH THE 850 AND 700 MB WINDS BECOMING MORE SW.
AVN/MESOETA INDICATING 700 MB WARM NOSE (+12C) TRIES TO PUSH INTO
THE REGION LATE THIS AFTERNOON AND EVENING...INCREASINGLY CAPPING
THE ATMOSPHERE. THUS...ONCE ANY LINGERING ACTIVITY FALLS APART LATE
THIS AFTERNOON...BELIEVE NOT MUCH WILL OCCUR THIS EVENING. CLOUD
COVER WILL CONTINUE TO THIN OUT OVER THE NEXT FEW HOURS WITH THE
WARMEST TEMPS OF THE DAY PROBABLY OCCURRING THIS EVENING IN MAY
LOCATIONS.

THEN...STRONG MID LEVEL WAVE NOW NEAR LAKE WINNIPEG WILL ADVECT INTO
THE UPPER MIDWEST WITH RESULTING HEIGHT FALLS AND SUPPRESSION OF 850
AND 700 MB THERMAL RIDGES. MEANWHILE...COLD FRONT BEGINS TO PRESS
INTO THE GREAT LAKES THIS EVENING. WITH THE MID LEVEL COOLING AND
FRONTAL CONVERGENCE THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE
ACROSS NORTHERN WISCONSIN AND THE WESTERN U.P. KNOCKING OF THE DOOR
OF EASTERN UPPER MICHIGAN BY MID TO LATE EVENING. WITH PWATS OVER 2
INCHES...LAYER CORFIDI VECTORS INDICATING SLOW PROPAGATING
STORMS...HEAVY RAINFALL WILL LIKELY OCCUR IN EASTERN UPPER MICHIGAN
OVERNIGHT. HOWEVER...FLOOD GUIDANCE STILL REMAINS HIGH (2-3 INCHES
IN 3 HOURS) AND GREATEST RAINFALL WILL PROBABLY BE THROUGH NORTHERN
MINNESOTA...AND WILL NOT ISSUE ANY FLOOD STATEMENTS AT THIS TIME.
ACTIVITY WILL THEN CONTINUE TO SLOWLY SPREAD EASTWARD PRESSING INTO
THE SHORELINE COUNTIES OF LAKE MICHIGAN AND ALSO FAR NORTHERN LOWER
MICHIGAN LATE. SEVERE WEATHER PARAMETERS STILL LOOK GOOD WITH MID
LEVEL FLOW 35 KNOTS OR GREATER LENDING TO STORM ORGANIZATION AND
POSSIBLE SEVERE WIND GUSTS.

MONDAY AND MONDAY NIGHT...FRONT WILL CONTINUE TO SLIDE SOUTHEAST
ACROSS THE CWA DURING THE DAY...ALONG WITH MID LEVEL SHORTWAVE AND
ENTRANCE REGION OF UPPER JET SLIDING THROUGH THE NORTHERN GREAT
LAKES. CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARY AND
PRESS INTO THE REST OF THE CWA DURING THE MORNING. AGAIN...WITH THE
JUICY ATMOSPHERE HEAVY RAINFALL WILL BE POSSIBLE. BUT FLASH FLOOD
GUIDANCE VALUES EVEN GREATER IN NORTHERN LOWER MICHIGAN SO NOT REAL
CONCERNED WITH FLOODING (ASIDE FROM THE TEMPORARY URBAN SLOW RUNOFF
STUFF). SEVERE WEATHER AGAIN A CONCERN WITH DECENT SHEAR
PROFILES/GOOD INSTABILITY SUPPORTING SUPERCELLS AND BOWING SEGMENTS.
FRONT SLIDES THROUGH THE CWA DURING THE DAY WITH DRIER AIR SLIPPING
INTO THE CWA FROM THE NORTH. WILL TAPER PCPN FROM NORTH TO SOUTH
DURING THE DAY...THEN LINGERING IN THE SOUTH/SOUTHEAST INTO THE
EVENING.

TUESDAY AND WEDNESDAY...DRIER AIR AND COOLER CONDITIONS SHOULD
PREVAIL THROUGH THE MIDDLE PART OF THE WEEK...WITH HIGH PRESSURE
BUILDING ACROSS THE GREAT LAKES.

THURSDAY THROUGH SUNDAY...MODELS REMAIN FAIRLY CONSISTENT FOR THE
END OF THE WEEK AND INTO THE WEEKEND WITH DEVELOPING AND MAINTAINING
WEAK UPPER TROUGH ACROSS THE UPPER GREAT LAKES. COOLEST TEMPS WILL
OCCUR THROUGH THE MIDDLE PART OF THE WEEK BUT BEGIN TO REBOUND SOME
BY THURSDAY...AS HIGH PRESSURE BEGINS TO SLIDE OFF TO THE EAST AND
WARM ADVECTION KICKS IN. AVN/EUROPEAN SOLUTIONS SUGGEST PCPN WILL
FORM WITHIN THE WARM ADVECTION PATTERN IN THE UPPER MIDWEST...THEN
TRY TO SLIP INTO THE CWA LATE THURSDAY. MUCH OF THURSDAY MAY END UP
DRY AND AM INCLINED TO REMOVE SHOWER MENTION ALL TOGETHER FOR
THURSDAY. FOR CONTINUITY (AND TO AVOID FLIP-FLOPS) WILL HOLD ONTO
SHOWER MENTION FOR ONE MORE DAY. THEN...PIECES OF ENERGY WILL ROTATE
THROUGH THE GREAT LAKES FRIDAY THROUGH SUNDAY. MODEL DIFFERENCES IN
TIMING/INTENSITY WITH THIS TYPE OF PATTERN MAKES IT DIFFICULT TO
PEG DOWN ANY ONE DAY AS HAVING A BETTER CHANCE FOR RAINFALL..SO WILL
CONTINUE TO MENTION CHANCE OF SHOWERS/TSTMS THROUGH THE WEEKEND WITH
TEMPS REMAINING ABOUT THE SAME (AT OR JUST BELOW CLIMO).

THANKS MQT AND DTX FOR COORDINATION.

.APX...NONE.

ADAM

In the hours before

Special weather statement, Jul 21, 7:35 PM EDT, 55 minutes before
MIZ008-015>035-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
735 PM EDT SUN JUL 21 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT MONDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     ROSCOMMON...OGEMAW AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:03 PM EDTSevere Thunderstorm WarningAPXChippewa57 min
Jul 21, 8:08 PM EDTSpecial Marine WarningAPX82 min
Jul 21, 8:19 PM EDTSpecial Marine WarningAPX56 min
Jul 21, 8:19 PM EDTSpecial Marine WarningAPX56 min
Jul 21, 8:49 PM EDTSpecial Marine WarningAPX86 min
Jul 21, 8:49 PM EDTSpecial Marine WarningAPX86 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.